Inquiry into death of Nantes student, 24, who had Covid jab
Investigations are ongoing but no link has been proven between the young man’s death and the AstraZeneca vaccine he received 10 days earlier
Inquiries have opened into the death of a medical student last week in Nantes, 10 days after he had received the AstraZeneca Covid vaccination.
A source close to the investigation said that, following an autopsy, his death was found to be caused by an “internal haemorrhage caused by a blood clot”.
Anthony Rio, 24, was originally from La Turballe (Loire-Atlantique), and was completing an internship in a hospital in Nantes as part of his sixth year of medical studies.
Firemen found his body after breaking into his apartment, where he lived alone.
His family and friends had contacted local authorities as they had not heard from him in a few days.
Medical investigation ongoing
Mr Rio had complained to his brother about having a stomach ache and planned to go to the doctor on the afternoon of Thursday, March 18.
He was found dead on Thursday morning, with Ouest France reporting that he died in his sleep.
His family described Mr Rio as a “brilliant, sensible and sporty” person who was in “perfect health” with no existing medical conditions.
National medicines body l’Agence nationale de la sécurité du médicament (ANSM) is now conducting an investigation into the death, as are local police.
No link found with Covid vaccine
The ANSM said that, while investigations are ongoing, so far: “Nothing has led us to make a link between [Mr Rio’s] death and the vaccination.”
Use of the AstraZeneca vaccine had been suspended in several European countries over fears it may lead to medical issues including blood clots.
The vaccine was re-approved for use in France for people aged over 55 last week, after the EU medicines agency said the jab was safe for use.
A total of 1,569,310 AstraZeneca vaccinations have now been administered in France.
A report by ANSM from March 19 found 13 people in France who had received the vaccine had developed blood clots. All are “recovering”.